Alert archive / North Dakota / Tornado Warnings in 2024
Tornado Warning 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jun 2, 2024, 8:09 PM CDT for Ransom County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2024, 8:09 PM CDT (01:09 UTC)
- Expired
- Jun 2, 2024, 8:39 PM CDT
- In force
- 30 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.25 in
County Ransom County, ND
The radar
The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 3:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2212 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 13.0
The text
As transmitted.
563
WFUS53 KFGF 030109
TORFGF
NDC073-030200-
/O.NEW.KFGF.TO.W.0004.240603T0109Z-240603T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
809 PM CDT Sun Jun 2 2024
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Central Ransom County in southeastern North Dakota...
* Until 900 PM CDT.
* At 809 PM CDT, a confirmed tornado was located near Fort Ransom, or
31 miles south of Valley City, moving southeast at 25 mph.
HAZARD...Damaging tornado and half dollar size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Lisbon, Fort Ransom, Englevale, and Elliott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4645 9801 4660 9786 4650 9744 4628 9765
4628 9771
TIME...MOT...LOC 0109Z 303DEG 20KT 4648 9785
TORNADO...OBSERVED
MAX HAIL SIZE...1.25 IN
$$
Lynch2 follow-up statements
112
WWUS53 KFGF 030119
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
819 PM CDT Sun Jun 2 2024
NDC073-030200-
/O.CON.KFGF.TO.W.0004.000000T0000Z-240603T0200Z/
Ransom ND-
819 PM CDT Sun Jun 2 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
RANSOM COUNTY...
At 819 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Elliott, or 34 miles south of Valley City, moving
southeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Lisbon, Englevale, and Elliott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4641 9795 4658 9779 4651 9749 4628 9771
TIME...MOT...LOC 0119Z 303DEG 20KT 4645 9778
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Lynch763 WWUS53 KFGF 030139 SVSFGF Severe Weather Statement National Weather Service Grand Forks ND 839 PM CDT Sun Jun 2 2024 NDC073-030148- /O.CAN.KFGF.TO.W.0004.000000T0000Z-240603T0200Z/ Ransom ND- 839 PM CDT Sun Jun 2 2024 ...THE TORNADO WARNING FOR CENTRAL RANSOM COUNTY IS CANCELLED... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southeastern North Dakota. Remember, a Severe Thunderstorm Warning still remains in effect for RANSOM, SARGENT, and RANSOM Counties. && LAT...LON 4641 9795 4658 9779 4651 9749 4628 9771 TIME...MOT...LOC 0137Z 303DEG 20KT 4639 9765 $$ Lynch
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 2, 6:57 PM CDT, 1 hour 12 minutes earlier. Its key messages:
- There continues to be a slight (2 out of 5) risk for severe thunderstorms this afternoon and evening. Hail up to golf balls, wind gusts of 60 mph, and a few tornadoes possible.
- Widespread showers and thunderstorms expected late Monday night into Tuesday. Severe storms are unlikely, but some impacts from heavy rain as there is a 50 percent probability of an inch or more.
Area forecast discussion, Jun 2, 6:57 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 657 PM CDT Sun Jun 2 2024 .KEY MESSAGES... - There continues to be a slight (2 out of 5) risk for severe thunderstorms this afternoon and evening. Hail up to golf balls, wind gusts of 60 mph, and a few tornadoes possible. - Widespread showers and thunderstorms expected late Monday night into Tuesday. Severe storms are unlikely, but some impacts from heavy rain as there is a 50 percent probability of an inch or more. && .MESOSCALE... Issued at 656 PM CDT Sun Jun 2 2024 Two main thunderstorm areas of note across the CWA this evening with the one across the north moving into a worse environment decreasing instability and bulk deep layer shear. Seeing a small MCV with it though, so expect some chance for severe trends could linger for a bit. Stronger storms further south along the cold front in better environment with stronger instability and moving into increased deep layer shear around 30-40kts. Strong low level moisture transport into the area with PWATs around 1.3, and storms training along the boundary. Currently LL shear more parallel to the storm motion and boundary, with storm propagation more to the east southeast. Therefore expect the main threat area for severe weather in the next 1-2 hours along and south of I-94 across southeastern ND. Severe threats continue to be large hail and gusty winds, isolated tornadoes possible as well. && .DISCUSSION... Issued at 321 PM CDT Sun Jun 2 2024 ...Synopsis... Southwesterly flow aloft with several embedded vorts continues across the Northern Plains. The main shortwave tonight will push off into Minnesota and Ontario, pushing the surface trough currently over the central Dakotas into the Upper Midwest by Monday morning. This will be quickly followed by the next shortwave, which will dig into eastern MT Monday night and into the Northern Plains by Tuesday. Northwesterly flow aloft sets up to mid to late week and into next weekend. ...Slight risk this afternoon/evening... Much of the morning and early afternoon has been a lot of non- severe convection for our forecast area, but starting to get some stronger cells in the far western counties and there has been some SPSs and one severe so far. In the last few hours there has been some more discrete cells developing in south central ND where there has been some clear skies and ML CAPE of 1500-2000 J/kg. Effective shear is around 30-40 kts, and while 0-1km SRH is not impressive, there has been one rotating storm just to our west in Stutsman county. CAMs continue to show the discrete cells moving into southeastern ND in the next few hours and then merging into a more linear form later this evening. While there still an isolated tornado threat, mainly in southeastern ND, the main issue for us will be hail up to golf balls and then transitioning to winds over 60 mph later tonight. The storms will push into the MN side, exiting out of our eastern CWA border sometime around midnight. ...Rain Monday night into Tuesday... The upper low for the beginning of next week will be fairly vigorous and our CWA will again be in the warm sector as the system tracks from the Northern Rockies eastward into Manitoba and ND. The surface trough axis will push eastward into the Red River Valley during the overnight hours Monday night. Due to the timing of the system, the bulk of the forcing will be coming through during the time of day when we will not be getting good heating. CAPE values from the ensembles are pretty low, and HREF has a few paintball UH tracks but not a huge amount. Think probabilities of severe are pretty low, but we could see some decent rainfall Monday night into Tuesday as the trough axis swings through. Probabilities from the NBM are around 50 percent for over an inch of rain, mainly for northeastern ND but are 10 to 30 percent for other portions of the CWA. With the recent wet pattern, the rain will have to be watched for impacts. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 656 PM CDT Sun Jun 2 2024 Showers and some storms to impact most sites this evening. KDVL likely done with majority of the shra/ts activity for the forecast period. Majority of thunder threat to shift to the southern and eastern sites as of latest radar trends and best instability further south, however cannot be ruled out at KGFK and TVF isolated embedded in the shower activity through 03-04Z. Frontal boundary to move through late and shift winds around to the west to northwest with development of low clouds across the area. CIGS could drop to IFR into Monday. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && MESOSCALE...MJB DISCUSSION...JR AVIATION...MJB/JR
Hazardous weather outlook, Jun 2, 3:35 AM CDT, 16 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 335 AM CDT Sun Jun 2 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-030845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 335 AM CDT Sun Jun 2 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms this afternoon and evening. The main hazards will be hail up to golf ball size, wind gusts up to 60 mph, and a few tornadoes possible. General storm motion... Moving toward the east at 30 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are expected Monday night into Tuesday. The main hazard will be lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Special weather statement, Jun 2, 2:11 PM CDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
211 PM CDT Sun Jun 2 2024
NDZ006-007-022000-
Towner ND-Cavalier ND-
211 PM CDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT TOWNER AND NORTHWESTERN CAVALIER
COUNTIES THROUGH 300 PM CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rocklake, or 36 miles west of Langdon, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Munich, Rocklake, Clyde, Sarles, Egeland, Calvin, and Arndt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 9928 4900 9882 4873 9865 4851 9933
4890 9944
TIME...MOT...LOC 1911Z 238DEG 32KT 4879 9918
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SpenderSpecial weather statement, Jun 2, 3:04 PM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
304 PM CDT Sun Jun 2 2024
NDZ007-015-022045-
Ramsey ND-Cavalier ND-
304 PM CDT Sun Jun 2 2024
...STRONG THUNDERSTORMS WILL IMPACT CAVALIER AND NORTH CENTRAL RAMSEY
COUNTIES THROUGH 345 PM CDT...
At 304 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Hannah to near Wales to
Starkweather. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Langdon, Munich, Osnabrock, Milton, Nekoma, Hampden, and Clyde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 9795 4872 9795 4872 9793 4865 9793
4844 9897 4878 9896 4893 9900 4900 9900
TIME...MOT...LOC 2004Z 232DEG 33KT 4908 9877 4886 9872 4848 9888
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SpenderSpecial weather statement, Jun 2, 4:23 PM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
423 PM CDT Sun Jun 2 2024
NDZ014-015-024-022200-
Eddy ND-Benson ND-Ramsey ND-
423 PM CDT Sun Jun 2 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BENSON...
SOUTHWESTERN RAMSEY AND EDDY COUNTIES THROUGH 500 PM CDT...
At 423 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Minnewaukan to near Sykeston. Movement was
east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Devils Lake, New Rockford, Camp Grafton, Lakewood Park, Fort Totten,
Minnewaukan, and Sheyenne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
&&
LAT...LON 4812 9942 4827 9877 4759 9873 4759 9926
4767 9927 4768 9930 4785 9930 4785 9941
TIME...MOT...LOC 2123Z 250DEG 32KT 4807 9933 4751 9932
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SpenderLocal storm report, Jun 2, 5:34 PM CDT, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
534 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM Tstm Wnd Gst 2 N Webster 48.31N 98.88W
06/02/2024 M63 MPH Ramsey ND Mesonet
Webster NDAWN gusts to 63 MPH at 10m.
&&Special weather statement, Jun 2, 7:05 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
705 PM CDT Sun Jun 2 2024
NDZ016-030030-
Eastern Walsh County ND-
705 PM CDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN WALSH COUNTY THROUGH 730
PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mandt, or 9 miles west of Grafton, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grafton, Minto, Hoople, Pisek, Warsaw, Oakwood, and Veseleyville.
This includes Interstate 29 between mile markers 163 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4854 9715 4848 9715 4848 9716 4847 9715
4842 9716 4840 9715 4839 9716 4838 9715
4837 9716 4822 9715 4827 9773 4853 9767
4855 9757
TIME...MOT...LOC 0004Z 264DEG 47KT 4840 9761
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LynchThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:04 PM CDT | Tornado Warning | FGF | Barnes, Ransom | 41 min |
| Jun 2, 7:05 PM CDT | Special Weather Statement | FGF | Walsh | 25 min |
| Jun 2, 7:28 PM CDT | Severe Thunderstorm Warning | FGF | Ransom | 47 min |
| Jun 2, 7:49 PM CDT | Tornado Warning | FGF | Ransom | 26 min |
| Jun 2, 8:07 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 53 min |
| Jun 2, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 62 min |
| Jun 2, 9:04 PM CDT | Special Weather Statement | FGF | Cavalier | 26 min |
| Jun 2, 9:14 PM CDT | Tornado Warning | FGF | Richland | 31 min |
| Jun 2, 9:58 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 62 min |
| Jun 3, 2:34 AM CDT | Dense Fog Advisory | FGF | Benson, Cavalier, Eddy, Grand Forks, Nelson, Pembina and 3 more | 6 hr |
| Jun 3, 10:09 AM CDT | River Flood Warning | FGF | Richland | 3 days |
Nearby
Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.